Minnesota, 2024

Tornado and Hail in Minnesota, August 3, 2024

August 3, 2024 · NWS MPX · 26 events in 8 counties and zones

A pronounced cold front sagged south of Canada, colliding with a warm and humid air mass across central Minnesota. Surface temperatures reached the upper 80s/lower 90s with dew points in the low to mid 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.0 million
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A pronounced cold front sagged south of Canada, colliding with a warm and humid air mass across central Minnesota. Surface temperatures reached the upper 80s/lower 90s with dew points in the low to mid 70s. This created an unstable environment conducive for storms supporting large hail, strong winds, and a few tornadoes.

A pair of strong supercells formed along the front over central Minnesota during the late afternoon and travelled south-southeast through the evening. Initial storms produced very large hail up to 3 inches in diameter, with sporadic reports of wind damage. An EF-1 tornado impacted Melrose, MN as the supercells travelled through Stearns County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 3, 5:23 PM CST, 20 minutes earlier. Its key messages:

  • Scattered severe storms with large hail and damaging winds late this afternoon and through the evening. The main threat is west of I-35.
  • Soaking rain Monday, and then cooler, cloudy, and continued chances for rain next week.
Area forecast discussion, Aug 3, 5:23 PM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
623 PM CDT Sat Aug 3 2024

.KEY MESSAGES...

- Scattered severe storms with large hail and damaging winds
  late this afternoon and through the evening. The main threat
  is west of I-35.

- Soaking rain Monday, and then cooler, cloudy, and continued
  chances for rain next week.

&&

.DISCUSSION...
Issued at 229 PM CDT Sat Aug 3 2024

Thunderstorms are ongoing across northern Minnesota, with this
activity soon moving into central Minnesota as a slow-moving
cold front drops south across the state. At the moment, these
storms are not that strong, however a much more impressive
environment for severe weather exists across central and
southwest Minnesota where 3000-4000 J/kg of MUCAPE has
developed along with steep mid-level lapse rates. Seasonally
strong wind shear of 30-40 kts is also present along an north
of the front, and the perpendicular orientation of this shear
to the front favors discrete supercell development once the
storms reach the more favorable environment. Large hail and
damaging winds will be the threat with any storms this evening,
with significant hail (2" or greater) possible, especially
across west-central Minnesota where the lapse rates &
instability are mots impressive. Relatively dry low-levels and
high cloud bases means the tornado threat is minimal, but the
steep lapse rates means a damaging wind threat will be present
with the strongest storms, especially is they begin to merge
into clusters later in the evening. The main timing for storms
will be 4-7 PM across central Minnesota & northwest Wisconsin,
7-10 PM for western MN, the Twin Cities metro & western
Wisconsin, and 9 PM
- midnight for southern Minnesota. The severe threat will be
highest during the early evening across central Minnesota and
generally wane through the night as instability decreases, but a
threat for severe storms still exists for the Twin Cities &
points south.

The front stalls out across southern Minnesota tomorrow morning,
and could act as a focal points for additional thunderstorms
development tomorrow afternoon. CAMs today have backed off on
the amount of thunderstorm development, but will continue to
mention a low (10-20%) chance for storms tomorrow. Isolated
strong to severe storms can't be ruled out. temperatures will be
cooler behind the front with highs around 80.

Stronger support aloft arrives Monday with the front likely
still stalled out somewhere along the IA/MN border, with
increasing frontogenesis north of the boundary expected to
generate a banded rain event across much of the area. The
severe threat looks low with cool temperatures north of the
front, but slow-moving storms & rich PW values mean a widespread
soaking rain is expected. Enhanced rainfall amounts in excess
of 2-3" are possible within the narrow band of precipitation
where the frontogenesis is strongest.

A system Wednesday brings another chance for widespread rain,
but otherwise cooler temperatures prevail next week with
periodic chances for lighter rain.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 606 PM CDT Sat Aug 3 2024

Storm development is occurring over north-central Minnesota
early this evening, with more growth expected to occur further
west as the boundary pushes southeast throughout the evening.
Initial mode will be scattered as storms continue to develop,
and then are expected to become more clustered as they reach
further south. Confidence is high for impacts at STC, MSP, and
RNH given the current storm development. There is less certainty
with how far west storms will develop for impacts at AXN and
RWF, but if any storms go up they will likely be strong.
Confidence is also lower for how long the storms lasts into the
night, which is highlighted by the prob30s for MKT and EAU.
Following the storms, mostly VFR conditions and NE winds at
10kts of less are expected through the period.

KMSP...Adjusted timing slightly later to 04-07z given storms are
primarily moving eastward early this evening, and are not
expected to shift southeast for another 30-60 minutes. There is
still a small chance (20%) that storms stick around for more
than 3 hours, but recent models favor more of a progressive
pattern so we have excluded the prob30 for TSRA on the tail end
of the main impacts.

/OUTLOOK FOR KMSP/
MON...MVFR/RA likely, chc -TSRA/IFR. Wind NE 5-10 kts.
TUE...VFR. Wind E 5-10 kts.
WED...VFR/-SHRA, chc -TSRA. Wind W 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...ETA
AVIATION...BED
Hazardous weather outlook, Aug 3, 1:20 PM CST, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
220 PM CDT Sat Aug 3 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
041930-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
220 PM CDT Sat Aug 3 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Scattered thunderstorms this evening with the strongest storms
capable of large hail and damaging wind. The threat for
significant hail (greater than 2 inches) is highest across central
Minnesota.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms and locally heavy rainfall are expected Monday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed this evening.

The radar

The Minneapolis radar (KMPX), 180 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

18 hail, 7 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Morrison

When
August 3, 5:43 PM CST to 5:47 PM CST
Where
Morrison County, 3.93 mi ESE of Motley
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.300, -94.580

Hail, Todd

When
August 3, 5:57 PM CST to 6:01 PM CST
Where
Todd County, 0.48 mi E of Bertha
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
46.270, -95.060

Hail, Todd

When
August 3, 6:02 PM CST to 6:09 PM CST
Where
Todd County, 3.54 mi NE of Eagle Bend
Measured
1.75 in hail
Reported by
Public
Coordinates
46.200, -94.970

Hail, Todd

When
August 3, 6:09 PM CST to 6:13 PM CST
Where
Todd County, 0.48 mi W of Eagle Bend
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
46.170, -95.040

Hail, Todd

When
August 3, 6:15 PM CST to 6:22 PM CST
Where
Todd County, 1.38 mi N of Browerville
Measured
3 in hail
Reported by
Amateur Radio
Coordinates
46.100, -94.870

Hail, Todd

When
August 3, 6:26 PM CST to 6:32 PM CST
Where
Todd County, 3.45 mi S of Browerville
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
46.030, -94.870

Photo measurement provided via social media.

Hail, Todd

When
August 3, 6:34 PM CST to 6:38 PM CST
Where
Todd County, 9.14 mi ENE of Browerville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.140, -94.700

Hail, Todd

When
August 3, 6:34 PM CST to 6:38 PM CST
Where
Todd County, 0.84 mi NE of Long Prairie
Measured
1.75 in hail
Reported by
Public
Coordinates
45.980, -94.860

Photo submitted via social media of golf ball size hail.

Hail, Todd

When
August 3, 6:49 PM CST to 6:53 PM CST
Where
Todd County, 1.18 mi SE of Round Prairie
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.890, -94.880

Thunderstorm Wind, Morrison

When
August 3, 6:51 PM CST to 7:01 PM CST
Where
Morrison County, Little Falls
Measured
56 kt (64 mph) measured gust
Reported by
Amateur Radio
Coordinates
45.980, -94.370

Trees down in the Little Falls with a measured wind gust of 65 mph.

Hail, Todd

When
August 3, 6:59 PM CST to 7:05 PM CST
Where
Todd County, 0.96 mi E of Grey Eagle
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
45.820, -94.750

Photo measurement provided via social media.

Thunderstorm Wind, Todd

When
August 3, 7:00 PM CST to 7:09 PM CST
Where
Todd County, 1.6 mi ENE of Grey Eagle
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
45.830, -94.740

Video on social media showing full size pine trees snapped in half.

Thunderstorm Wind, Todd

When
August 3, 7:00 PM CST to 7:09 PM CST
Where
Todd County, 1.19 mi NE of Grey Eagle
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.830, -94.750

Photos shared via social media of large tree uprooted.

Tornado, Stearns

When
August 3, 7:11 PM CST to 7:20 PM CST
Where
Stearns County, 1.13 mi N of Melrose to 2.56 mi WSW of New Munich
Rating
EF1
Path length
5.36 mi
Path width
1,000 yd
Property damage
$2.0 million
Reported by
NWS Storm Survey
Coordinates
45.686, -94.830

A tornado moved south-southeast through the west side of Melrose. The worst structural damage took place in the northwest side of town. The tornado destroyed a large metal building system and peeled the roof off of several other buildings. Portions of the roof were torn off some townhomes. Hundreds of trees were uprooted or broken. The tornado moved across a golf course, taking down many dozens of trees. In the far southern part of Melrose, more homes sustained damage and the tornado completely destroyed a large machine shed at a farm. After exiting town, the tornado moved across fields and damaged a few more farms. One turkey barn had much of its roof removed and the roof was blown off a large shed shortly before the tornado dissipated.

Thunderstorm Wind, Stearns

When
August 3, 7:21 PM CST to 7:27 PM CST
Where
Stearns County, New Munich
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.630, -94.750

Numerous tree branches down on power lines and large tree split in half.

Hail, Kandiyohi

When
August 3, 8:01 PM CST to 8:05 PM CST
Where
Kandiyohi County, 0.97 mi E of Hawick
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
45.350, -94.830

Hail, Meeker

When
August 3, 8:04 PM CST to 8:08 PM CST
Where
Meeker County, 4.86 mi N of Crow River
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
45.320, -94.740

Thunderstorm Wind, Kandiyohi

When
August 3, 8:26 PM CST to 8:31 PM CST
Where
Kandiyohi County, 1.19 mi NE of Atwater
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.140, -94.780

Several large trees down throughout and just south of Atwater.

Hail, Kandiyohi

When
August 3, 8:28 PM CST to 8:32 PM CST
Where
Kandiyohi County, 1.19 mi NE of Atwater
Measured
1.75 in hail
Reported by
Public
Coordinates
45.140, -94.780

Hail measurement provided via social media.

Hail, Kandiyohi

When
August 3, 8:28 PM CST to 8:34 PM CST
Where
Kandiyohi County, 1.19 mi NE of Atwater
Measured
1.25 in hail
Reported by
Public
Coordinates
45.140, -94.780

Thunderstorm Wind, Kandiyohi

When
August 3, 8:30 PM CST
Where
Kandiyohi County, 0.94 mi NE of Atwater to 0.93 mi E of Atwater
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.140, -94.787

Dozens of trees were uprooted or broken across Atwater. A damage survey determined the damage was due to a downburst, with a wide area of damaged trees scattered across the west and south sides of town. A few trees blocked roads or landed on houses, garages, and vehicles. Most trees were blown from the northeast to the southwest.

Hail, Meeker

When
August 3, 8:55 PM CST to 9:08 PM CST
Where
Meeker County, 0.69 mi N of Corvuso
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
44.940, -94.620

Report provided via spotter network of quarter size hail.

Thunderstorm Wind, Hennepin

When
August 3, 9:10 PM CST to 9:18 PM CST
Where
Hennepin County, 1.47 mi NNE of Plymouth
Measured
52 kt (60 mph) estimated sustained
Reported by
Trained Spotter
Coordinates
45.050, -93.460

Small maple tree with trunk roughly 4 to 6 inches in diameter snapped near base.

Hail, Meeker

When
August 3, 9:29 PM CST to 9:32 PM CST
Where
Meeker County, 1.38 mi N of Cosmos
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
44.950, -94.700

Hail, Scott

When
August 3, 9:41 PM CST to 9:43 PM CST
Where
Scott County, 1.97 mi E of Credit River
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.680, -93.340

Hail, Sibley

When
August 3, 10:36 PM CST to 10:40 PM CST
Where
Sibley County, 0.49 mi W of Gibbon
Measured
1 in hail
Reported by
Public
Coordinates
44.530, -94.530

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2024Every state in 2024This day in weather historyThe tornado archive for Minnesota, 2024Warnings in Minnesota, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1210455, 1210456, 1210457, 1210461, 1210460, 1210458, 1210462, 1210487, 1210465, 1210466, 1210479, 1210473, 1210484, 1190198, 1210489, 1211172, 1211173, 1211253, 1211252, 1211254, 1211016, 1211255, 1211256, 1211257, 1211258, 1211259.